SPRING HILL, Tenn. (WKRN) — Every afternoon Dawn Lavender injects herself with a hormone she calls her “lifeline.”
She has a rare disease called hypoparathyroidism which means her body has a hard time absorbing calcium.
“You start twitching and the muscles will just start cramping up and just causing a lot of discomfort,” Lavender said.
She’s had the condition for more than 20 years.
“I was very dizzy all the time, confusion,” she said.
Two years ago, things got better, she was prescribed the hormone NATPARA.
“It literally almost overnight went away,” Lavender said.
But about two weeks ago, Lavender got a letter saying the drug had been recalled.
“There was no warning, nothing,” she said.
She now only has 11 days worth of medicine left.
“It’s the unknown,” she said. “I don’t know if I’m going to end up in the ICU. I don’t know when it’s going crash.”
David Murdoch, a spokesperson for Takeda, who makes the drug, sent this statement to NEWS 2:
“Takeda began contacting patients as soon as possible after the recall was issued following discussions with the US FDA. We understand the significant impact this has on patients with Hypoparathyroidism and are working closely with the FDA to resolve the issue and resume supply as soon as possible. Patients should not abruptly stop NATPARA, but should be seen by their prescribing healthcare provider as soon as possible in order to safely transition treatment.”
“My life is in their hands,” Lavender said.
Lavender and her doctor are trying to come up with a plan B once her medicine runs out.
“I want to be able to be active,” she said. “I want to have fun with my kids. I don’t want that to hold me back.”
Lavender says she’ll likely have to take more pills on top of the six she already takes daily.
“This is a life saving medication,” she said.